Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Memphis, TN

February 24, 2018Haywood County, Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 6:32 PM CST for Haywood County, Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 6:32 PM CST (00:32 UTC)
Expired
Feb 24, 2018, 7:00 PM CST
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mississippi County, AR, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS54 KMEG 250032
SVRMEG
ARC093-TNC075-097-250100-
/O.NEW.KMEG.SV.W.0014.180225T0032Z-180225T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
632 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  East central Mississippi County in eastern Arkansas...
  Lauderdale County in southwestern Tennessee...
  Northwestern Haywood County in southwestern Tennessee...

* Until 700 PM CST

* At 632 PM CST, a severe thunderstorm was located 7 miles west of
  Ripley, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ripley, Luxora, Fort Pillow State Park, Halls, Fulton, Nutbush,
  Forked Deer, Ashport, Ft Pillow, Henning, Gates, Porter Gap, Edith,
  Dryhill, Double Bridges, O'Donnell Bend, Tomato, Rosa, Luckett and
  Flippin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southwestern and northwestern Tennessee.

LAT...LON 3591 8936 3569 8938 3564 8962 3565 8962
      3565 8965 3563 8966 3564 8969 3564 8973
      3565 8973 3564 8974 3565 8976 3564 8977
      3564 8979 3560 8983 3558 8992 3581 8992
      3594 8940
TIME...MOT...LOC 0032Z 251DEG 45KT 3577 8966 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:47 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 24, 5:47 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018

.DISCUSSION...
Updated for the Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 5:43 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 W JONESBORO           35.82N 90.70W
02/24/2018                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TREES DOWN IN WEST JONESBORO.

&&

WLC
Local storm report, Feb 24, 5:45 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     EGYPT                   35.87N 90.95W
02/24/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.

&&

WLC
Local storm report, Feb 24, 6:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
02/24/2018  E70 MPH          POINSETT           AR   TRAINED SPOTTER

            LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.

&&

WLC
Local storm report, Feb 24, 6:11 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 S BONO                35.83N 90.81W
02/24/2018                   CRAIGHEAD          AR   BROADCAST MEDIA

            PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
            DAMAGE IN THE AREA.

&&

WLC
Local storm report, Feb 24, 6:20 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
02/24/2018                   RANDOLPH           AR   PUBLIC

            SEVERAL ROADS ACROSS TOWN UNDER WATER.

&&

JAB
Local storm report, Feb 24, 6:29 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     KEISER                  35.67N 90.09W
02/24/2018                   MISSISSIPPI        AR   LAW ENFORCEMENT

            DAMAGE TO FIRST BAPTIST CHURCH IN KEISER, BLOWN
            TRANSFORMERS, POWER LINES AND TREES DOWN.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:06 PM CSTTornado WarningMEGLauderdale27 min
Feb 24, 6:13 PM CSTFlash Flood WarningMEGShelby6 hr
Feb 24, 6:15 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton45 min
Feb 24, 6:22 PM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion38 min
Feb 24, 6:30 PM CSTTornado WarningMEGDyer, Lake, Obion45 min
Feb 24, 6:42 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton48 min
Feb 24, 6:45 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Obion and 1 more45 min
Feb 24, 6:55 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton50 min
Feb 24, 7:03 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGObion, Weakley42 min
Feb 24, 7:08 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison, Tipton52 min
Feb 24, 7:10 PM CSTFlash Flood WarningMEGCrockett, Gibson, Haywood, Lauderdale, Madison4 hr
Feb 24, 7:17 PM CSTFlash Flood WarningMEGBenton, Carroll, Henry, Weakley6 hr
Feb 24, 7:20 PM CSTTornado WarningMEGCarroll, Gibson, Weakley40 min
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton34 min
Feb 24, 7:27 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Decatur, Gibson, Henderson and 3 more48 min
Feb 24, 7:30 PM CSTTornado Warning Tornado observedMEGHenry, Weakley30 min
Feb 24, 7:39 PM CSTTornado WarningMEGCarroll, Henderson, Madison51 min
Feb 24, 7:43 PM CSTTornado WarningMEGBenton, Carroll, Henry, Weakley47 min
Feb 24, 7:48 PM CSTFlash Flood WarningMEGFayette, Hardeman6 hr
Feb 24, 7:57 PM CSTSevere Thunderstorm WarningMEGChester, Crockett, Haywood, Madison48 min
Feb 24, 8:00 PM CSTAreal Flood WarningMEGLauderdale3 hr
Feb 24, 8:03 PM CSTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy3 hr
Feb 24, 8:09 PM CSTSpecial Weather StatementMEGFayette, Hardeman51 min
Feb 24, 8:09 PM CSTSevere Thunderstorm WarningMEGBenton, Henry30 min
Feb 24, 9:36 PM CSTTornado WarningMEGMcNairy39 min
Feb 24, 6:49 PM CSTFlash Flood WarningMEGPhillips6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.